Rhode Island, 2003

Winter Storm in Rhode Island, March 6, 2003

March 6, 2003 · NWS BOX · 7 events in 7 counties and zones

A fast moving winter storm passing south of New England brought heavy snow to Rhode Island, where totals of 6 to 10 inches were common. F.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A fast moving winter storm passing south of New England brought heavy snow to Rhode Island, where totals of 6 to 10 inches were common. Although dozens of minor accidents were reported as a result of poor visibility and slippery roads, the overall impact of this late season storm was far less on the Ocean State than to areas in adjacent southeast Massachusetts.Officially, 5.0 inches of snow was reported at T.F. Green State Airport in Warwick. Other snowfall totals as reported by trained spotters included 9 inches in Cumberland, Portsmouth, and Westerly; 8 inches in Cranston, North Foster, Burrillville, Coventry, West Warwick, and Tiverton; and 7 inches in Johnston, downtown Providence, and North Kingstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 10:01 AM EST, 59 minutes earlier.

Area forecast discussion, Mar 6, 10:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1001 AM EST THU MAR 6 2003

...SNOW STORM TODAY AND MORE SERIOUS COLD AND SUSPECT SIGNIFICANT
SNOW AND ICE LIKELY MIDDLE OR END OF NEXT WEEK...

CURRENT PKG ON TRACK BUT GOING TO UPSHIFT TO ADVY RTE 2 REGION IE
N CENTRAL AND NE MASS AND WARNING REMAINING RI 1.

AT LAST SECOND ARD 1PM MAY UPGRADE I84 REGION NRN CT TO WARNING 4-8.
OKX COORD ON CT UPGRADE AT 949AM AND THEY PREFER NOT.

SFALL:  THERE MAY BE SOME UPWARD MODIFICATIONS BASED ON INCOMING
        MIDDAY REPORTS WHERE CAN ENVISION MARGINAL 6+ ARITHMETIC
        MEAN SFALL I84 ACROSS TO SRN ORH CTY AND BOS AREA.

        MAX SHUD 9 PLYMOUTH/BRISTOL COUNTIES IN SPOTS DUE TO
        DAYTIME SFALL A 12 OT 14 TO 1 SW RATION...LARGE FLAKE
        DUE TO NEAR IDEAL GROWTH AND THEN LEFTOVER LE ENHANCED
        EVENING CONTRIBUTION.

PATTERN: INSIDE RUNNERS THIS WKND PRELIM TO A WHOLEASALE
         MODELED PATTERN CHG WITH PNA EXPECTED TO GO FROM EXTREME
         NEG TO A HIGH END + PNA BY 10 DAYS.

         SO THE CURRENT 2 DAY PERIOD OF SERIOUS SNE WINTRY WX
         IS PROBABLY RELATED TO THE STGLY -NAO THAT WAS NOT
         WELL FCST IN ADVANCE BUT CATCHING UP TO GLIDE SLOPE NOW.

         TO DEVELOP THE STGLY +PNA BLV WE WILL SEE A SERIES OF 2
         OR 3 DIGGING SWS NEXT WEEK...EACH ONE FURTHER S AND
         STRONGER AS PACIFIC DVLPTS ARE MODELED TO HEAVE THE RDG
         UP ALONG THE ROCKIES. THAT MEANS 06Z GFS RUN HAS
         LEGITIMATE POTENTIAL TO SEE A COASTAL LOW WITH SOME
         WINTRY PCPN HERE MIDDLE OF NEXT WEEK FLWD BY ANOTHER
         COLD SURGE.  THEN 2ND OR 3RD SW NEXT WEEKEND CAN ENVISION
         A DEEP CIRCULATION CLOSED LOW SOMEWHERE NR OR OFF MID
         ATLC COAST. ALREADY ENSEMBLE MEMBER HINTS.

TEMPS: OTHER THAN A BRIEF WEEKEND WARMUP OF ABV NORMAL TEMPS A
       RATHER COLD AND EXTENDED PERIOD OF BLO NORMAL TEMPS AND NO
       LONG TERM WARMUP EXPECTED HERE BEFORE THE 17TH. VERY COLD
       SHOTS HERE FRIDAY MORNING AND THEN AGAIN MONDAY THE 10TH.

MARINE: GL FORCE GUSTS WILL OCCUR SE OF ACK 22Z-02Z IN STG CAA.

.BOX...
CT...WINTER WX ADVY TDA ZNS 2>4.
MA...WINTER STORM WRNG TDA ZNS 17>24.
  ...WINTER WX ADVY TDA ZNS 4>16.
NH...NONE.
RI...WINTER STORM WRNG TDA ZNS 2>7.
  ...WINTER WX ADVY TDA ZN 1.
MARINE...SCA ALL WATERS XCPT BOS HARBOR AND NARR BAY.

DRAG
Hazardous weather outlook, Mar 6, 5:40 AM EST, 5 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

LOW PRESSURE PASSING TO THE SOUTH OF SOUTHERN NEW ENGLAND WILL BRING
SNOWFALL TO THE REGION TODAY. A WINTER STORM WARNING IS IN EFFECT
FOR MOST OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...WITH 4 TO 8
INCHES OF SNOW FORECAST FOR TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND...AND
THE MASS PIKE CORRIDOR FROM SPRINGFIELD TO WORCESTER AND EASTWARD TO
BOSTON. IN THIS AREA 2 TO 6 INCHES OF SNOW IS FORECAST.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS AND A BITTERLY COLD WIND CHILL ARE POSSIBLE LATE
SUNDAY INTO EARLY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Northwest Providence forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Bristol

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Bristol forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kent

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Eastern Kent forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Newport

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Newport forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Winter Storm, Southeast Providence

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Southeast Providence forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Winter Storm, Western Kent

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Western Kent forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345262, 5345263, 5345264, 5345265, 5345266, 5345267, 5345268.